Texas, 2017

Damaging Winds in Texas, July 30, 2017

July 30, 2017 · NWS EWX · 3 events in 2 counties and zones

A weak frontal boundary moved into South Central Texas and generated thunderstorms. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak frontal boundary moved into South Central Texas and generated thunderstorms. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 30, 3:46 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 30, 3:46 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
446 PM CDT Sun Jul 30 2017

.UPDATE...
Have issued a Heat Advisory for areas along and east of I-35 as
temperatures are in the 103 to 108 range along with heat index values
in the 108 to 112 range. It will run through 8 PM. Have also expanded
POPs a little to the southwest for this afternoon into evening based
on radar trends. Only other changes were to re-establish temperature,
dewpoint, and wind trends through this evening.

&&

.PREV DISCUSSION... /ISSUED 249 PM CDT Sun Jul 30 2017/

SHORT TERM (Tonight through Monday Night)...
A weak "cold" front moved earlier across the northern portion of the
Hill Country and since then, it was made little further progression.
In the mean time, temperatures will continue to rise into the upper
90s and up to 108 degrees across the southwest part of Rio Grande
this afternoon. Heat index values to top at 103 to 106 degrees
with isolated places reaching the 108-109 degree mark for an hour or
two. By the middle of this afternoon and early evening hours, enough
instability should be in place for isolated showers and
thunderstorms to develop along and ahead of the frontal boundary as
the cap erodes. If the storms manage to develop, some of them could
be strong with thunderstorm wind gusts of 40 to 50 mph. Also,
precipitable water values are around 2 inches which could result in
heavy downpours.

Rain chances continue overnight mainly across the Edwards Plateau
and Rio Grande Plains over the warmer/moist sector of the "cold"
front.

Lingering isolated showers and thunderstorms are expected mainly
across the southwest/Rio Grande Plains area Monday morning. A drier
airmass is expected to push from east Texas into our area Monday to
limit any convection to the coastal plains. Surface northeasterly
winds in the wake of the dissipate "cold" front and less moisture
will result in lower temperatures than previous days with highs in
the mid to upper 90s.

LONG TERM (Tuesday through Sunday)...
The upper level pattern is forecast to change and brings chances for
rain, especially from Wednesday into next weekend. Several upper
level short-waves are forecast to push down from the Central Plains
into our region and produce several rounds of scattered to numerous
showers and thunderstorms. The GFS and Canadian models suggest the
wetter period to be on Thursday while the EURO solution brings it on
Friday. However, overall, all medium range models are in good
agreement on increased chances for rain for the latter part of the
work week. There may be some lingering showers and thunderstorms for
the upcoming week mainly for areas east and south of Interstate 35
and coastal plains. Due to clouds and wet grounds, daily temperatures
should stay in the low to mid 90s from Wednesday through the
upcoming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  98  76  98  76 /  10  -    0  10  10
Austin Bergstrom Intl Airport  74  97  73  97  74 /  10  -    0  10  10
New Braunfels Muni Airport     75  98  73  98  74 /  10  10   0  -   10
Burnet Muni Airport            73  94  72  93  72 /  10  -    0  10  20
Del Rio Intl Airport           79 101  78  99  77 /  10  20  -   10  10
Georgetown Muni Airport        73  96  73  96  74 /  10   0   0  10  10
Hondo Muni Airport             76 100  72 100  74 /  20  20   0  -   -
San Marcos Muni Airport        75  97  72  97  73 /  10  -    0  -   10
La Grange - Fayette Regional   74  97  73  97  75 /  10   0   0  10  10
San Antonio Intl Airport       77  98  75  98  76 /  20  10   0  -   10
Stinson Muni Airport           77  97  75  97  76 /  20  10   0  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for the following
counties: Atascosa...Bastrop...Bexar...Caldwell...Comal...De Witt...
Fayette...Frio...Gonzales...Guadalupe...Hays...Karnes...Lavaca...
Lee...Medina...Travis...Williamson...Wilson.

&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...04
Public Service/Data Collection...33
Hazardous weather outlook, Jul 30, 3:15 AM CST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
415 AM CDT Sun Jul 30 2017

TXZ171>173-183>194-202>209-217>225-228-310915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
415 AM CDT Sun Jul 30 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Heat indices will range from 103 to 109 across much of South
Central Texas today.

Please continue to take extra precautions if you work or spend
time outside in the afternoon. Stay hydrated and take breaks in
the shade or an air conditioned building. Limit strenuous outdoor
activities and check up on the elderly, sick and those without air
conditioning. Never leave children or pets unattended in a
vehicle...look before you lock!

Elevated fire weather conditions are possible this afternoon
due to low humidities in the 20s and above normal temperatures.
Additionally, dry grasses and soils could allow for the rapid
spread of wildfires, should any develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Triple digit heat index values and elevated fire weather
conditions are expected for much of South Central Texas through
at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TB3

The radar

The Austin/San Antonio radar (KEWX), 27 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Comal

When
July 30, 3:54 PM CST
Where
Comal County, 4.19 mi S of Canyon Res
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
29.840, -98.260

A thunderstorm produced wind gusts estimated at 65 mph that broke tree limbs and damaged the roof of a hardware store in Startzville.

Thunderstorm Wind, Comal

When
July 30, 3:54 PM CST
Where
Comal County, 4.08 mi NE of Smithson Vly to 3.98 mi NE of Smithson Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.840, -98.270

A thunderstorm produced wind gusts estimated at 65 mph that blew down numerous large trees over a quarter mile area between Startz Rd. and FM 3159 near Startzville.

Thunderstorm Wind, Bexar

When
July 30, 5:16 PM CST
Where
Bexar County, 1.38 mi N of Converse
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.540, -98.320

A thunderstorm produced wind gusts estimated at 65 mph that blew a large tree down onto a house in Converse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713572, 713573, 713574.